Minnesota, 2012Tornadoes and Hail in Minnesota, June 3, 2012
June 3, 2012 · NWS FGF · 4 events in 3 counties and zones
By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By early in the evening of June 3rd, a surface boundary had crept into the Red River Valley. Dew point values, which had held in the 50s for much of the day, managed to rise into the low to mid 60s right along the boundary. Showers and thunderstorms fired up early in the evening along the boundary, producing tornado and funnel reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 2:05 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 2:05 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
305 PM CDT SUN JUN 3 2012
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
FORECAST CHALLENGES INCLUDE LOW-END PRECIPITATION CHANCES LATE
THIS AFTERNOON AND EVENING...FOLLOWED BY TEMPERATURES THROUGH
MID-WEEK. GFS/NAM/ECMWF/GEM ARE IN GOOD AGREEMENT AND WILL
CONTINUE TO USE A BLENDED SOLUTION FOR THIS FORECAST PACKAGE...
BUT PREFER RAP/HRRR/SPC 4 KM WRF FOR NEAR TERM CONVECTIVE TRENDS.
SURFACE BOUNDARY IS LOCATED ALONG A LINE FROM CANDO TO JUST EAST
OF BISMARCK. SPC MESOANALYSIS SHOWS 1500 TO 2000 J/KG OF SURFACE
BASED CAPE WITH NO CIN ALONG THIS AXIS...BUT LOW-MID LEVEL DYNAMIC
FORCING/SHEAR IS VERY WEAK. CU FIELD ALONG BOUNDARY MAY STILL
PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS ALONG NOSE OF 300
HPA JET STREAK...BUT WITH NO RADAR ECHOES...WILL TRIM POPS BACK
INTO THE 20 TO 40 PERCENT RANGE LATE THIS AFTERNOON. SPEED OF
BOUNDARY IS ALSO A BIT SLOWER THAN PREVIOUSLY ADVERTISED...SO WILL
ADD 20 POPS ALONG AND EAST OF THE VALLEY IN THE 00 TO 03 UTC
PERIOD. ELSEWHERE...LINGERING LIGHT RAIN SHOWERS ACROSS NORTHWEST
MN WILL MOVE EAST AND OUT OF THE FORECAST AREA NO LATER THAN
MIDNIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE MINIMAL.
FOR TONIGHT...EXPECT CLOUDS TO DECREASE FROM WEST TO EAST WITH
MOSTLY SUNNY/CLEAR SKIES BY SUNRISE MONDAY MORNING. DESPITE
CLEARING SKIES AND LIGHT WIND...NIGHTTIME LOWS WILL BE IN THE 50S
WITH SURFACE TO 850 HPA LAYER TEMPERATURES FROM +16 TO +18 C.
MONDAY THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE WILL BUILD ACROSS
THE NATION/S MID-SECTION AS AN OMEGA BLOCKING PATTERN TAKES SHAPE
WITH BOOKEND TROUGHS ACROSS THE PACIFIC NORTHWEST AND NEW ENGLAND.
SURFACE HIGH PRESSURE WILL DOMINATE THE NORTHERN PLAINS AND WITH
LARGE SCALE SUBSIDENCE...EXPECT DRY CONDITIONS THROUGH TUESDAY
NIGHT AND MOST OF WEDNESDAY. DID INTRODUCE A 20 POP WEST OF THE
VALLEY ON WEDNESDAY AS PROMINENT SHORT-WAVE ROTATES AROUND PACIFIC
NORTHWEST TROUGH...BUT THINK MAJORITY OF ASSOCIATED PRECIPITATION
WILL REMAIN SOUTH AND WEST OF THE FORECAST AREA.
EXPECT LITTLE DAY TO DAY VARIATION IN TEMPERATURES THROUGH MID-
WEEK AS THERMAL PROFILES ARE STAGNANT. HIGHS WILL CLIMB INTO THE
UPPER 70S TO LOWER 80S AND LOWS WILL BOTTOM OUT IN THE 50S TO
LOWER 60S. OVERALL...A VERY PLEASANT BEGINNING TO THE FIRST FULL
WORK WEEK IN JUNE.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MODELS INITIALIZED WELL AND REMAIN IN GENERAL AGREEMENT SO STAYED
WITH A BLENDED SOLN FOR THIS FORECAST. LITTLE CHANGE EXPECTED TO THE
UPPER LEVEL PATTERN AS IT IS EXPECTED TO REMAIN FAIRLY STAGNANT WITH
THE RIDGE REMAINING OVER THE NRN PLAINS. SOME WEAKENING OF THE RIDGE
IS EXPECTED...ALLOWING FOR INCREASED CHANCES OF -RW/TRW...WITH TEMPS
STAYING NEAR TO ABOVE SEASONAL NORMS.
&&
.AVIATION...
VFR CONDITIONS EXPECTED WITH CONTINUED CLOUDINESS ACROSS THE AREA
AND PERSISTING THRU THE TAF PERIOD. SOUTHERLY WINDS WILL SLOWLY
BECOME WESTERLY OVERNIGHT AFTER FRONTAL PASSAGE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
ROGERS/HOPKINS
Hazardous weather outlook, Jun 3, 6:09 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT SUN JUN 3 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
709 AM CDT SUN JUN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS
GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY TODAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VOELKER
In the hours before
Special weather statement, Jun 3, 4:00 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SUN JUN 3 2012
NDZ008-032230-
PEMBINA ND-
500 PM CDT SUN JUN 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PEMBINA COUNTY UNTIL 530
PM CDT...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTH OF CAVALIER...OR 34 MILES NORTH OF
GRAFTON...MOVING TO THE SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
CAVALIER AROUND 505 PM CDT.
BATHGATE AROUND 515 PM CDT.
HAMILTON AROUND 525 PM CDT.
JOLIETTE AROUND 530 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4889 9720 4866 9722 4884 9779 4900 9768
TIME...MOT...LOC 2200Z 293DEG 19KT 4889 9761
TG
Event by event
2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
Tornado, Marshall
- When
- June 3, 5:16 PM CST to 5:25 PM CST
- Where
- Marshall County, 12.84 mi WNW of Stephen Arpt to 10 mi WNW of Stephen
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.520, -97.140
This tornado originated in Walsh County, North Dakota, at 1707 CST. The tornado tracked intermittently for about three miles in Marshall County, where it snapped tree limbs and branches in several shelterbelts along its track. Peak winds were estimated at 80 mph.
Tornado, Marshall
- When
- June 3, 6:20 PM CST to 6:29 PM CST
- Where
- Marshall County, 1.95 mi NE of Oslo to 2 mi WSW of Alvarado
- Rating
- EF1
- Path length
- 3.49 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.220, -97.100
This tornado snapped several trees and tree limbs while scattering branches from at least three shelterbelts along its path. Shingles were torn from farm buildings. Peak winds were estimated at 90 mph.
Funnel Cloud, Polk
- When
- June 3, 6:50 PM CST
- Where
- Polk County, 3.94 mi ENE of Northland
- Reported by
- Trained Spotter
- Coordinates
- 48.100, -96.940
This funnel was partially rain wrapped.
Hail, Red Lake
- When
- June 3, 7:21 PM CST
- Where
- Red Lake County, 1.98 mi ENE of Huot
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.890, -96.360
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, June 3 to 4, 2012$422,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in Arkansas, June 3, 2012$337,000 · 2.5 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 3 to 4, 2012$295,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Tennessee, June 3 to 4, 2012$120,000 · 1.75 in hail · 24 events
- Coastal Flood in Massachusetts, June 3, 20121 injured · $115,000 · 5 events
- Hail and Damaging Winds in Mississippi, June 3 to 4, 2012$110,000 · 1 in hail · 8 events
- Damaging Winds in Pennsylvania, June 3, 2012$60,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Iowa, June 3, 2012$26,000 · 1 in hail · 4 events
- Coastal Flood in Maine, June 3, 2012$18,000 · 6 events
- Hail and Damaging Winds in Alabama, June 3, 20121.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, June 3, 2012$11,000 · 1.5 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, June 3, 2012$5,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378923, 378945, 378947, 374844.